Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 5, NWS San Angelo, TX

March 24, 1997Callahan County, Taylor County, Texas

NWS San Angelo, TX issued this tornado warning at Mar 24, 1997, 11:28 PM CST for Callahan County, Taylor County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 24, 1997, 11:28 PM CST (05:28 UTC)
Expired
Mar 25, 1997, 12:30 AM CST
In force
62 min
Issued by
NWS San Angelo, TX
Area
Whole counties

Counties Callahan County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 44 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 24, 10:30 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1997-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 986 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1997-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
986 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 250529 RRA
TORSJT
TXC059-441-250630-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1128 PM CST MON MAR 24 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1230 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWESTERN TEXAS

   ...NORTHERN CALLAHAN COUNTY
   ...NORTHEASTERN TAYLOR COUNTY
 
AT 1127 PM CST...A POSSIBLE TORNADO WAS INDICATED BY SAN ANGELO
DOPPLER RADAR AND SPOTTER REPORTS IN THE VICINITY OF ABILENE MOVING
EAST AT 40 MPH. AT 1125 PM...SPOTTERS REPORTED A FUNNEL CLOUD JUST
WEST OF DYESS AIR FORCE BASE. PEOPLE IN ABILENE SHOULD TAKE
IMMEDIATE COVER.

SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... HAMBY... CLYDE
AND BAIRD.

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO
BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A
CLOSET ON THE LOW:EST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO
COVER YOUR BODY. AVOID WINDOWS.
 
12/4

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Mar 24, 8:54 PM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Mar 24, 8:54 PM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
853 PM CST MON MAR 24 1997

AT A 2Z COLD FRONT HAD PUSHED THROUGH AMARILLO. DRYLINE EXTENDED
FROM BIG BEND TO WEST OF MIDLAND...THEN TURNED RIGHT TO EAST
CHILDRESS. A SEVERE THUNDERSTORM THAT WENT THROUGH MITCHELL AND
HOWARD COUNTIES PRODUCED DIME TO NICKEL HAIL NORTH OF COLORADO CITY
BEFORE BEGAN TO DISSIPATE.

WITH DRYLINE HAVING PUSHED BACK TO SOUTHWEST MOUNTAINS AND AN
UNSTABLE ATMOSPHERE WITH DEW POINTS IN THE UPPER 50S...POPS CAN BE
INCREASED...PROBABLY UP TO 50 PERCENT IN CONCHO VALLEY AND NORTHERN
EDWARDS PLATEAU. OTHERWISE FORECAST LOOKS GOOD.

DECKER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 8:08 PM CSTSevere Thunderstorm WarningSJTMitchell47 min
Mar 24, 9:38 PM CSTSevere Thunderstorm WarningSJTJones62 min
Mar 24, 10:29 PM CSTTornado WarningSJTNolan46 min
Mar 24, 10:42 PM CSTTornado WarningSJTTaylor48 min
Mar 24, 10:46 PM CSTSevere Thunderstorm WarningSJTJones49 min
Mar 24, 11:19 PM CSTSevere Thunderstorm WarningSJTJones, Taylor61 min
Mar 24, 11:20 PM CSTSevere Thunderstorm WarningSJTMitchell50 min
Mar 24, 11:26 PM CSTSevere Thunderstorm WarningSJTShackelford59 min
Mar 24, 11:34 PM CSTSevere Thunderstorm WarningSJTNolan66 min
Mar 24, 11:34 PM CSTTornado WarningSJTShackelford46 min
Mar 25, 12:09 AM CSTSevere Thunderstorm WarningSJTSterling, Tom Green61 min
Mar 25, 12:16 AM CSTSevere Thunderstorm WarningSJTIrion64 min
Mar 25, 12:39 AM CSTSevere Thunderstorm WarningSJTCoke61 min
Mar 25, 12:58 AM CSTSevere Thunderstorm WarningSJTCoke, Irion, Tom Green62 min
Mar 25, 1:02 AM CSTTornado WarningSJTTom Green63 min
Mar 25, 1:18 AM CSTSevere Thunderstorm WarningSJTShackelford62 min
Mar 25, 1:27 AM CSTTornado WarningSJTCoke, Runnels63 min
Mar 25, 1:46 AM CSTFlash Flood WarningSJTIrion, Tom Green59 min
Mar 25, 1:46 AM CSTSevere Thunderstorm WarningSJTIrion, Tom Green59 min
Mar 25, 2:10 AM CSTSevere Thunderstorm WarningSJTColeman65 min
Mar 25, 2:31 AM CSTFlash Flood WarningSJTShackelford3 hr
Mar 25, 2:54 AM CSTTornado WarningSJTSchleicher66 min
Mar 25, 3:05 AM CSTSevere Thunderstorm WarningSJTTom Green60 min
Mar 25, 3:29 AM CSTSevere Thunderstorm WarningSJTMcCulloch61 min
Mar 25, 3:41 AM CSTSevere Thunderstorm WarningSJTSan Saba64 min

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.